Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Gray, ME

June 30, 2019Lincoln County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 30, 2019, 1:28 PM EDT for Lincoln County, Maine. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 1:28 PM EDT (17:28 UTC)
Expired
Jun 30, 2019, 1:55 PM EDT
In force
27 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, ME

The radar

The Portland,ME radar (KGYX), 62 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:30 PM EDTHAIL 12 Wnw Bremen, METREES DOWN AS WELL. DELAYED REPORT FROM SUNDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS51 KGYX 301728
SVRGYX
MEC015-301815-
/O.NEW.KGYX.SV.W.0013.190630T1728Z-190630T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
128 PM EDT Sun Jun 30 2019

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in south central Maine...

* Until 215 PM EDT.

* At 128 PM EDT, a severe thunderstorm was located over Bristol, or
  near Damariscotta, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Damariscotta, Bristol, Bremen, Boothbay, South Bristol and
  Southport.

This also includes...
  Pemaquid Beach.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4373 6945 4379 6966 4402 6949 4399 6938
TIME...MOT...LOC 1728Z 013DEG 18KT 4397 6946 

HAIL...1.00IN
WIND...60MPH
 
$$
Ekster
1 follow-up statement
189 
WWUS51 KGYX 301755
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
155 PM EDT Sun Jun 30 2019

MEC015-301805-
/O.CAN.KGYX.SV.W.0013.000000T0000Z-190630T1815Z/
Lincoln ME-
155 PM EDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4373 6945 4379 6966 4402 6949 4399 6938
TIME...MOT...LOC 1754Z 013DEG 18KT 4384 6950 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:34 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 9:34 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
934 AM EDT Sun Jun 30 2019

.SYNOPSIS...
A weak cold front will settle south of the region this morning.
A potent upper level disturbance crosses the area today with
numerous showers and embedded thunderstorms. High pressure
builds back into the region on Monday with drier and sunnier
weather. A weak cold front will move through early Tuesday. Wed
through Friday, will become gradually become more warm and
humid each day. By Friday we could see some scattered
thunderstorms develop in the afternoon.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM Update...Have updated the forecast for the afternoon
hours, mainly for PoP timing based on a blend of latest
convection allowing models. Coverage of showers should gradually
increase later this morning and especially into the early
afternoon hours as air mass will be uncapped by late morning
with anomalously cold temperatures aloft. We do expect
thunderstorms to develop as well, mainly this afternoon. At this
time, latest HRRR runs and other CAMs point to mainly southern
zones for best chances for isolated strong to severe storms this
afternoon. This makes sense given this is where the most
sunshine (heating) is taking place this morning and should
result in SBCAPE values upwards of 1500 J/KG. Deep layer shear
should remain weak, so we're likely looking at most storms being
the pulse variety. Heavy downpours will be a threat, with a low
prob of isolated flash flooding underneath the slowest moving
storms.

Previously...

550 AM...Minor ESTF update to reflect the current mesonet in
near term grids.

Prev disc...
At 06z a 1005 millibar low was vicinity of Penobscot Bay with a
trailing cold front through southern New England. A second cold
front extended from northern Maine westward to the north shore
of Lake Ontario. GOES Water vapor imagery showed an upper low
over western Quebec. An impulse pivoting around this feature was
exiting the coast along with a weakening area of convection. A
second impulse was along the Quebec-Ontario border and will drop
southeast across the area today along with the upper low and
associated cold pool. For today...a brief break early this
morning before the upper low moves overhead. Daytime heating
and cool cyclonic flow will result in widespread convection
developing quickly this morning. The modified forecast soundings
support small hail, gusty winds and locally heavy rain with
activity pinwheeling around the upper low as it traverses the
area. The extensive cloud cover and widespread precipitation
will limit high temperatures to upper 60s and lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The upper low exits the area this evening bringing any lingering
showers quickly to an end. Rising heights and a weak ridge of
high pressure should bring clearing skies tonight with some
patchy fog developing overnight. Lows will be in the 50s. On
Monday the weakening ridge of high pressure will build by to
our south. We'll see some warm air advection mid and high clouds
cross the area during the afternoon...otherwise a partly sunny
day and warmer day with highs in the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
After weak 500 MB wave crosses the area on Tuesday, ridging
builds for mid-late week as strong sub-tropical ridge develops
over the wrn Atlantic /something we've yet to see this warm
season/, with troughing over the wrn CONUS. This should lead to
several days of increasingly warm and more humid air. The flow
shifts to more zonal by next weekend, after a short-wave trough
crosses the region on Saturday, but as we know, the ridge
sometimes holds longer than the models want to knock it down.

Monday night will see some showers develop across the N , and
they may work down to into srn zones late Monday night and early
Tue morning as the wave and associated cold front approach. Best
forcing stays north and there's a remnant MCS passing to our
south, so could stay dry in the srn zones as the system moves
through, but QPF is light, even in the north. The air mass
change behind the front is not that significant, and with NW
flow should se the downslope warm things up Tue afternoon with
highs 75-80 in the mtns, and 80-85 most everywhere else. Should
see Tds drop off a little behind the front, and this will allow
for lows in the 50s and low 60s, which will probably be the
coolest night into Saturday at least.

Wed-Fri will see temps warm a bit each a bit each day, and
humidity will increase each day as well, but should dry at
least Wed and Thu. Highs Wed will be around 80 in the N, and in
the low mod 80s everywhere else, although 75-80 at the beaches,
and highs on Thursday and Friday will be 80-85 in the mtns and
85-90 in the south, with most of the beaches in the upper 70s to
low 80s. HEat indices could make it into the low 90s in srn NH
on Thu, and may be 90-95 in srn and interior SW ME on Friday.
There's some potential for air mass thunderstorms on Thu, but
these would be isolated and mainly be limited to the mtns of NH.
The better chc will be Friday afternoon. Overnight lows Wed
night thru Fri night will be in the 60s everywhere, warmest in
interior srn NH, and coolest in the mtns and on the mid coast.

There's the possible of a cold front moving through on Saturday,
with a better chc for showers/storms. TI'll probably be one more
warm and humid day through ahead of the front.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Short Term /through Monday/...Areas of MVFR today in shra and
-tsra with gusty winds and small hail possible. Bcmg VFR this
evening with lcl IFR in stratus and fog btw 03z and 12z Monday.

Long Term...Possible period of MVFR-IFR in showers late Mon
night into Tue morning, with VFR then expected Tue afternoon
thru Thursday. Vly fog will be possible each night at KHIE/KLEB.

&&

.MARINE...
Short Term /through Monday/... Winds and waves will remain
below SCA levels through Monday. An isolated thunderstorm is
possible today with locally gusty winds and small hail.

Long Term...All stays quiet on the waters Tuesday thru Thursday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
Hazardous weather outlook, Jun 30, 3:24 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
324 AM EDT Sun Jun 30 2019

MEZ007>009-012>014-018>028-NHZ001>015-011000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
324 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Thunderstorms today could produce small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-011000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
324 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 12:34 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Gray ME
1234 PM EDT Sun Jun 30 2019

NHZ005-007-008-301715-
Merrimack-Southern Grafton-Sullivan-
1234 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN AND WEST
CENTRAL MERRIMACK COUNTIES...

At 1234 PM EDT, a strong thunderstorm was located near Newport, or 9
miles northeast of Claremont, moving south at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Claremont, New London, Enfield, Newport, Grantham, Cornish, Lempster,
Acworth, Goshen, Croydon, Newbury, Sunapee, Unity, Springfield,
Sulton and Plainfield.

This includes Interstate 89 between mile markers 33 and 45.

This also includes...
  Mount Sunapee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 7230 4354 7209 4330 7194 4322 7231
TIME...MOT...LOC 1634Z 346DEG 13KT 4345 7219
Special weather statement, Jun 30, 12:50 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Gray ME
1250 PM EDT Sun Jun 30 2019

NHZ008-012-013-015-301730-
Merrimack-Western And Central Hillsborough-Interior
Rockingham-Eastern Hillsborough-
1250 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HILLSBOROUGH AND SOUTH
CENTRAL MERRIMACK COUNTIES...

At 1250 PM EDT, a strong thunderstorm was located near Hopkinton, or
near Concord, moving south at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manchester, Concord, Henniker, Bedford, Hooksett, Amherst, Hopkinton,
New Boston, Mont Vernon, Lyndeborough, Goffstown, Mount Vernon,
Weare, Londonderry, Bow, Dunbarton and Pembroke.

This includes the following highways...
 Interstate 293 between mile markers 1 and 11.
 Interstate 89 between mile markers 0 and 10.
 Interstate 93 between mile markers 17 and 39.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4319 7176 4323 7152 4293 7136 4288 7174
TIME...MOT...LOC 1650Z 342DEG 16KT 4314 7162
Local storm report, Jun 30, 12:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1259 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     WENTWORTH               43.87N  71.91W
06/29/2019                   GRAFTON            NH   SOCIAL MEDIA

            MULTIPLE TREES AND LIMBS DOWN

&&

EVENT NUMBER GYX1903732

NB
Special weather statement, Jun 30, 12:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
1259 PM EDT Sun Jun 30 2019

MEZ012-018-019-NHZ005-006-008>010-301745-
Southern Oxford-Interior York-Interior
Cumberland-Merrimack-Belknap-Strafford-Southern Carroll-Southern
Grafton-
1259 PM EDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHERN OXFORD...SOUTHWESTERN CUMBERLAND...NORTHWESTERN STRAFFORD...
SOUTHEASTERN GRAFTON...CENTRAL BELKNAP AND SOUTHERN CARROLL
COUNTIES...

At 1259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Standish to Tamworth. Movement was
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Laconia, Alfred, Sanford, Moultonborough, Ossipee, Meredith, Gorham,
Buxton, Lebanon, Alton, Hollis, Gilmanton, Holderness, Ashland,
Hiram, Effingham, Cornish, Standish, Wolfeboro and Tamworth.

This includes Interstate 93 between mile markers 63 and 73.

This also includes...
  Lake Winnipesaukee and Squam Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4342 7065 4355 7181 4389 7134 4379 7041
TIME...MOT...LOC 1659Z 031DEG 14KT 4378 7061 4384 7128

MLE
Special weather statement, Jun 30, 1:05 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Gray ME
105 PM EDT Sun Jun 30 2019

NHZ007-011-301745-
Cheshire-Sullivan-
105 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND
NORTHWESTERN CHESHIRE COUNTIES...

At 104 PM EDT, a strong thunderstorm was located over Bellows Falls,
moving south at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Keene, Charlestown, Walpole, Gilsum, Alstead, Westmoreland, Surry,
Chesterfield, Acworth, Langdon and Westminster Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4296 7251 4297 7248 4298 7246 4300 7246
      4300 7244 4305 7247 4308 7244 4310 7244
      4312 7243 4315 7246 4322 7244 4320 7233
      4294 7224 4290 7253 4295 7253
TIME...MOT...LOC 1704Z 351DEG 17KT 4312 7244
Special weather statement, Jun 30, 1:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
114 PM EDT Sun Jun 30 2019

MEZ026-027-301800-
Lincoln-Knox-
114 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KNOX AND CENTRAL
LINCOLN COUNTIES...

At 114 PM EDT, a strong thunderstorm was located near Bremen, or near
Damariscotta, moving south at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Damariscotta, Bristol, Bremen, Boothbay, Jefferson, Edgecomb,
Friendship, Nobleboro, Waldoboro, South Bristol and Newcastle.

This also includes...
  Pemaquid Beach.
  Friendship Long Island, Cranberry Island, and Otter Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4378 6935 4389 6970 4415 6952 4410 6929
TIME...MOT...LOC 1714Z 017DEG 20KT 4406 6944

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:00 PM EDTSpecial Weather StatementGYXLincoln30 min
Jun 29, 8:13 PM EDTSpecial Weather StatementGYXFranklin, Oxford32 min
Jun 29, 8:24 PM EDTSpecial Weather StatementGYXCumberland36 min
Jun 29, 8:30 PM EDTSpecial Weather StatementGYXOxford30 min
Jun 29, 8:55 PM EDTSpecial Weather StatementGYXAndroscoggin35 min
Jun 29, 8:59 PM EDTSpecial Marine WarningGYX61 min
Jun 29, 9:26 PM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec34 min
Jun 29, 9:54 PM EDTSpecial Weather StatementGYXCumberland36 min
Jun 29, 11:22 PM EDTSpecial Weather StatementGYXYork38 min
Jun 29, 11:57 PM EDTSpecial Marine WarningGYX63 min
Jun 30, 4:36 AM EDTSpecial Weather StatementGYXWaldo84 min
Jun 30, 12:03 PM EDTSpecial Weather StatementGYXCumberland42 min
Jun 30, 12:17 PM EDTSpecial Weather StatementGYXKennebec43 min
Jun 30, 12:59 PM EDTSpecial Weather StatementGYXYork46 min
Jun 30, 1:14 PM EDTSpecial Weather StatementGYXLincoln46 min
Jun 30, 1:30 PM EDTSpecial Marine WarningGYX45 min
Jun 30, 1:52 PM EDTSpecial Weather StatementGYXYork38 min
Jun 30, 2:39 PM EDTSpecial Weather StatementGYXYork51 min
Jun 30, 2:41 PM EDTSpecial Marine WarningGYX64 min
Jun 30, 2:44 PM EDTSevere Thunderstorm WarningGYXYork31 min
Jun 30, 3:14 PM EDTSpecial Weather StatementGYXYork46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.